RICHMOND, Va. (WRIC) — Health districts across the metro Richmond area have announced a spike in opioid overdoses.
According to an alert which was issued shortly after 11:15 a.m., there has been an acute spike in overdoses.
The spike alert has been issued for the Richmond and Henrico Health Districts as well as Chesterfield County. According to RHHD spokesperson Cat Long, all three regions have their own threshold for what constitutes an overdose spike alert but it would only require one region to spike for all three to receive the alert.
In the Virginia Department of Health’s (VDH) most recent quarterly report, drug overdoses reportedly remained the leading cause of unnatural death in Virginia — more than gun-related and motor vehicle-related deaths combined.
In conjunction with the alert, the health districts released further information on how to identify and respond to a suspected overdose.
Signs of an opioid overdose:
- Unresponsiveness when called to — this includes no eye-opening or movement
- Deep snoring or gurgling
- Grey or blue fingertips and lips
- Not breathing or abnormal breathing
How to respond to an overdose:
- Administer naloxone nasal spray, if available
- Call 9-1-1 immediately for help and stay on the line as instructed
- Follow the directions of the 9-1-1 dispatcher. They may ask for:
- Rescue breathing and/or chest compressions if the victim is unresponsive and not breathing normally
- Administer a second dose of naloxone if the person doesn’t respond to the first dose in 2-3 minutes
- Roll the victim on their side to help prevent them from aspirating or choking if they vomit
“Opioid overdoses is one of the leading public health crises our communities are experiencing,” said Dr. Melissa Viray, Acting Director at RHHD in a statement on the spike alert program in April. “Beyond notification so that individuals can be informed and take precautions, we’re hopeful that this will generally bring more awareness of the opioid epidemic.”
More information can be found online here.